Kansas, 2021

Flash Flood and Flood in Kansas, May 16, 2021

May 16, 2021 · NWS DDC · 6 events in 3 counties and zones

Another shortwave moved across northern portions of the CWA with flooding more of an issue for areas along the Hwy 96 corridor. Storms had little motion over already saturated ground produced some flooding and a few storms produced hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another shortwave moved across northern portions of the CWA with flooding more of an issue for areas along the Hwy 96 corridor. Storms had little motion over already saturated ground produced some flooding and a few storms produced hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 5:10 PM CST, 42 minutes earlier.

Area forecast discussion, May 16, 5:10 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
610 PM CDT Sun May 16 2021

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 151 PM CDT Sun May 16 2021

Another round of thunderstorms will be possible tonight as
thunderstorms developing over eastern Colorado late today move
into southwest Kansas. The areas we will be monitoring convective
initiation later this afternoon will be in extreme southeast
Colorado near the New Mexico border and a surface boundary that
will extend from east central Colorado into north central Kansas.
Given the heating expected during the afternoon and upslope flow
the southeastern Colorado storms will be the first to develop and
as they develop they will move slowly east towards extreme
southwest Kansas. The convection along the surface boundary may
hold off until evening but it also is expected to develop and move
slowly east during the overnight hours. The winds across eastern
Colorado and western Kansas will be weak and 0-6km shear does not
favor super cell development. High precipitable water values, weak
winds and slow moving storm motions suggests that heavy rain and
downburst winds may be the main hazards from these storms as they
move into western and north central Kansas overnight. Some hail
also can not be ruled out but hail sizes will be mainly less than
one inch.

Heavy rainfall for the past few nights have been focused across
mainly north central and west central Kansas. Based on radar
estimates from the past 24 hours on rainfall along with what is
expected later tonight the current flash flood watch still looks
good for Scott and Lane counties.

As these storms move across western Kansas tonight the surface
boundary/cold front will drop south across southwest Kansas and
move into the Panhandle of Texas and northwest Oklahoma where it
will briefly stall out before attempting to return north as a warm
front on Monday. Increasing low level moisture and up slope flow
will be present behind this surface boundary and may result in
some early morning precipitation. It will be interesting to see
how far north this boundary will move during the day on Monday if
some light rain/drizzle develops early Monday. At this time
confidence either way is low so will continue to trend towards the
general trend of the latest models. This will favor the warm
front lifting north in southwest Kansas during the day as an upper
level trough, stronger than the past few upper waves, lifts
northeast out of New Mexico and into southwest Kansas during the
day. 0-6km shear across western Kansas is forecast to be greater
than 30 knots with the flow across the surface boundary supporting
the potential for discrete storms, at least early. This would
support the chance for severe thunderstorms late day and early
Monday night. Large hail, strong winds and periods of heavy
rainfall will be possible from the storms.

Temperatures on Monday will be tricky given the uncertainty on
how far north the warm front will move and how much sun will
develop north of this boundary given the depth of low level
moisture from the BUFR soundings earlier this morning. If the
front moves north and we get some afternoon sun then highs
climbing in the upper 70s look possible. On the other hand if the
front stays to the south and a northeast wind and cloudy skies
linger through late day the highs may struggle to get out of the
60s.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM CDT Sun May 16 2021

Monday night into Tuesday the upper low that had been slowly
moving east across the four corners region over the past few days
will finally begin moving out into the Southern and Central
Plains. This will result in at least one more round of widespread
thunderstorms early next week before this system finally moves
east of western Kansas mid week. Once this system moves east
another upper low will begin to move into the four corners region
late week/early next weekend. As it does it will be setting the
stage for another round of thunderstorms across southwest Kansas
not only over the upcoming weekend but also into early next week.

Temperatures will be in the 60s and 70s for the start of the work
week but are expected to rebound back into the 80s late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 605 PM CDT Sun May 16 2021

Unsettled weather will continue through the beginning of the time
period with pop up thunderstorms around HYS as of 23Z and will
keep VCTS in the TAFs through the initial time period. Storms will
lower cloud ceilings to IFR flight conditions and they will
likely contain heavy rain to reduce surface visibilities and the
potential of strong winds.

Later tonight another round of storms will try to move out of
eastern Colorado and affect GCK and LBL around 04-06Z with the
same potential of heavy rain and brief gusty winds. Cloud ceilings
will fall for all TAF sites as the cloud shield from the storms
brings in lower stratus that MVFR to IFR flight conditions will be
possible through 18Z. After 18Z we should see some breaks in the
clouds which would allow higher ceilings through 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  73  55  74 /  50  40  80  70
GCK  55  73  53  72 /  60  30  60  70
EHA  54  76  52  74 /  80  30  70  60
LBL  55  76  52  74 /  60  30  70  60
HYS  57  69  56  73 /  50  50  60  70
P28  59  76  59  75 /  50  40  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ043-044.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, May 16, 3:51 AM CST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
451 AM CDT Sun May 16 2021

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
451 AM CDT Sun May 16 2021 /351 AM MDT Sun May 16 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a Slight Risk of severe thunderstorms again late Sunday as
storms develop across eastern Colorado and move east into western
Kansas. The main risk from thunderstorms will be torrential rainfall
rates as storms may be slow-moving given weak mid level winds.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast for each period
Monday through Friday this week. Much of the additional
forecast rainfall will occur between Monday Night and Wednesday
Night.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly across
far west central and southwest Kansas as storms move out
of Colorado.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 16, 5:04 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Sun May 16 2021

KSZ074-170000-
Stanton KS-
604 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON COUNTY UNTIL 700
PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3773 10157 3745 10159 3744 10182 3773 10191
TIME...MOT...LOC 2304Z 173DEG 12KT 3753 10172

GERARD

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Rush

When
May 16, 5:52 PM CST
Where
Rush County, 3.24 mi W of Otis
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -99.110

Thunderstorm Wind, Rush

When
May 16, 6:45 PM CST
Where
Rush County, 3.32 mi WSW of Hargrave
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.540, -99.490

Winds were estimated to be 60 to 70 MPH.

Flash Flood, Rush

When
May 16, 6:51 PM CST to 9:51 PM CST
Where
Rush County, 0.88 mi NE of La Crosse Hoover Arp to 0.19 mi N of La Crosse
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.540, -99.310

The flooding was mostly on city streets and on the edge of town.

Thunderstorm Wind, Ness

When
May 16, 7:08 PM CST
Where
Ness County, 0.54 mi W of Bazine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.450, -99.690

A large tree was blown down by the high wind.

Flood, Rush

When
May 16, 8:27 PM CST
Where
Rush County, Alexander to 1.19 mi WSW of Alexander
Cause
Heavy Rain
Reported by
Public
Coordinates
38.470, -99.550

Thunderstorm Wind, Grant

When
May 16, 11:25 PM CST
Where
Grant County, Ulysses Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Reported at the Ulysses airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963496, 963498, 963499, 963501, 963502, 963503.